Cardiotoxicity associated with the synthetic cannabinoid, K9, with laboratory confirmation

Am J Emerg Med. 2012 Sep;30(7):1320.e5-7. doi: 10.1016/j.ajem.2011.05.013. Epub 2011 Jul 29.

Abstract

Synthetic cannabinoids have been popular recreational drugs of abuse for their psychoactive properties. Five of the many synthetic cannabinoids have been recently banned in the United States because of their unknown and potentially harmful adverse effects. Little is known about these substances. They are thought to have natural cannabinoid-like effects but have different chemical structures. Adverse effects related to synthetic cannabinoids are not well known. We provide clinical effects and patient outcome following K9 use. In addition, we briefly review synthetic cannabinoids. We present a 17-year-old adolescent boy with chest pain, tachycardia, and then bradycardia associated with smoking K9. Two synthetic cannabinoids, JWH-018 and JWH-073, were confirmed on laboratory analysis. In addition to the limited current data, we demonstrate harmful adverse effects related to toxicity of 2 synthetic cannabinoids. Further studies are needed.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Bradycardia / chemically induced*
  • Cannabinoids / toxicity*
  • Chest Pain / chemically induced*
  • Emergency Service, Hospital
  • Humans
  • Illicit Drugs / toxicity*
  • Male
  • Tachycardia / chemically induced*

Substances

  • Cannabinoids
  • Illicit Drugs